Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Binghamton, NY

April 2, 20056 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Apr 2, 2005, 6:32 PM EST for 6 counties in New York; 7 counties in Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2005, 6:32 PM EST (23:32 UTC)
Expired
Apr 3, 2005, 12:30 AM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY, Sullivan County, NY, Tioga County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 59 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 022339
FFWBGM
NYC007-017-025-077-105-107-PAC015-069-079-103-115-127-131-030530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
632 PM EST SAT APR 2 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK
  CHENANGO COUNTY IN CENTRAL NEW YORK
  DELAWARE COUNTY IN CENTRAL NEW YORK
  OTSEGO COUNTY IN CENTRAL NEW YORK
  SULLIVAN COUNTY IN CENTRAL NEW YORK
  TIOGA COUNTY IN CENTRAL NEW YORK
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1230 AM EST

* AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
  WIDESPREAD MODERATE TO HEAVY RAIN THROUGHOUT NORTHEAST 
  PENNSYLVANIA...THE SUSQUEHANNA REGION IN NEW YORK...AND THE
  WESTERN CATSKILLS. RADAR ESTIMATES AND SPOTTER REPORTS INDICATE 
  THAT 1 TO 2 INCHES OF RAIN HAS FALLEN ACROSS THE WARNING  
  AREA...WITH LOCALLY AROUND 3 INCHES ACROSS PORTIONS OF THE POCONOS 
  AND THE WESTERN CATSKILLS. 

HEAVY RAIN WILL CONTINUE THIS EVENING...WITH ADDITIONAL AMOUNTS OF 1 
TO 2 INCHES POSSIBLE.  RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE 
MANY SMALL STREAMS AND CREEKS TO FLOOD.  MAJOR FLOODING CAN BE 
EXPECTED ON SOME OF THE SMALLER STREAMS AND CREEKS IN THE WARNED 
AREA.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 4095 7621 4154 7622 4160 7687 4199 7693
      4199 7657 4240 7629 4241 7587 4273 7586
      4284 7466 4252 7472 4235 7443 4217 7447
      4217 7446 4202 7478 4187 7446 4156 7442
      4150 7475 4111 7495 4124 7550 4100 7575

$$
MJ
1 follow-up statement
000 
WGUS71 KBGM 030250
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 PM EST SAT APR 2 2005

NYC007-017-025-077-105-107-PAC015-069-079-103-115-127-131-030530-
935 PM EST SAT APR 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 AM EST FOR 
CHENANGO...DELAWARE...TIOGA...SULLIVAN...OTSEGO...AND BROOME 
COUNTIES IN CENTRAL NEW YORK...
...A FLASH FLOOD WARNING ALSO CONTINUES UNTIL 1230 AM EST FOR 
SUSQUEHANNA...BRADFORD...LUZERNE...WYOMING...LACKAWANNA...PIKE...
AND WAYNE COUNTIES IN NORTHEAST PENNSYLVANIA...

WIDESPREAD FLOODING PROBLEMS PERSIST THROUGHOUT THE WARNED AREAS.
MANY ROADS REMAIN CLOSED...SEVERAL COUNTIES HAVE DECLARED STATES OF 
EMERGENCY...AND HAVE ALSO REQUIRED EVACUATIONS OF FLOODED 
LOCALITIES.  ANY UNNECESSARY TRAVEL HAS BEEN DISCOURAGED OVERNIGHT 
BY LOCAL LAW ENFORCEMENT OFFICIALS.  

RADAR ESTIMATES...SPOTTER REPORTS...AND AUTOMATED RAIN GAUGE TOTALS 
INDICATE THAT 1.5 TO 3.0 INCHES OF RAIN HAS FALLEN SO FAR FOR THIS 
EVENT.  ISOLATED REPORTS OF 3.5 TO 4.0 INCHES OF RAIN HAVE BEEN 
RECEIVED FROM THE POCONO AND WESTERN CATSKILL REGIONS.  ALTHOUGH THE 
HEAVIEST RAINS HAVE LIKELY ENDED...OCCASIONAL LIGHT TO MODERATE RAIN 
IS STILL EXPECTED OVERNIGHT INTO SUNDAY.

IF YOU MUST TRAVEL IN THE WARNING AREA...BE ESPECIALLY CAUTIOUS AT 
NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND 
FLASH FLOODS.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE 
LATEST UPDATES.

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:15 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 2, 3:15 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EST SAT APR 2 2005

.SHORT TERM (TODAY-SUNDAY)...
CONVEYER BELT OF MODERATE TO HEAVY RAINFALL CONTINUES TO STRETCH
FROM COASTAL NORTH CAROLINA NORTHWEST THRU THE FINGER LAKES AND
CENTRAL NEW YORK. THE 12Z MESOETA CAPTURED THE BAND PRETTY WELL AND
SHOWS THAT IT WILL PIVOT EAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. THE MESOETA 300MB POTENTIAL VORTICITY AND JET
MAX CORRESPONDS WELL TO THE PRECIP AREA, AND SHOWS THE BACK EDGE OF
THE HEAVIER RAIN REACHING ELM/BGM REGION BY 00Z AND THRU OUR
NORTHEAST COUNTIES AROUND 03Z, WHICH MAY BE A BIT FAST. OVERALL, THE
FORECAST FOR TONIGHT WILL NOT CHANGE MUCH, BUT WILL ADD MENTION OF
+RA THIS EVENING TO CORRESPOND WITH HEAVY RAIN BAND.

NEXT FORECAST PROBLEM FOR SUNDAY WILL BE WRAP AROUND PRECIP AS THE
UPPER LOW IS PROGGED TO MOVE SLOWLY TO NORTHEAST PA. COLDER AIR WILL
FILTER IN BEHIND THE SYSTEM. MODEL DIFFERENCES IN JUST HOW QUICKLY
THE COLDER AIR MAKES ITS WAY IN AND WHEN PRECIP CHANGES OVER TO SOME
SNOW. AT THIS POINT, WILL MIX SOME SNOW IN WITH THE RAIN IN OUR FAR
WESTERN ZONES DURING THE AFTEROON, AND PUT UP TO AN INCH OF SNOW
PSBLE ACCUM INTO THE HIGHER ELEVATIONS IN WESTERN STEUBEN COUNTY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
THE SLOW MOVING...FLOOD STORM WILL LOSE IT/S GRIP BY MONDAY NIGHT
WITH LINGERING MIX OF RAIN AND SNOW SHOWERS ENDING. MED RANGE MODELS
THEN IN FAIR AGREEMENT THAT WEATHER WILL BRIEFLY DRY OUT UNDER
RIDGING AT THE SURFACE AND ALOFT. ANOTHER POWERFUL LOW DROPS INTO
THE TN/OH VALLEY LATE NEXT WEEK AND MOVE SLOWLY. MODELS SHOW FCST
AREA TO BE IN THE FOCUS AREA OF BAROCLINIC ZONE UNDER UPR JET...THUS
POTENTIAL EXISTS FOR ANOTHER ROUND OF SIGNIFICANT RAIN AND POSSIBLE
FLOODING. WITH CONSIDERABLE UNCERTAINTY AT THIS POINT...DESPITE
PRETTY GOOD MODEL AND ENSEMBLE AGREEMENT...WILL CONTINUE WITH CHANCE
POPS AT THIS TIME RANGE.

&&

.AVIATION (02/18Z - 03/18Z)...
AREA OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA THIS
AFTERNOON THROUGH THIS EVENING, BRINING LOW MVFR TO IFR CONDITIONS
AT ALL TAF LOCATIONS. HEAVIER RAIN WILL TAPER OFF FROM WEST TO EAST
THIS EVENING, BUT OCCASIONAL LIGHTER RAIN SHOWERS WILL CONTINUE
THROUGH THE OVERNIGHT INTO SUNDAY MORNING WITH LOW MVFR CEILINGS AT
BEST.

&&

.HYDROLOGY...
HEAVY RAIN IN PROGRESS...ESPECIALLY OVER CHEMUNG AND FINGER LAKE
BASINS WITH A SECOND AREA IN DELAWARE BASIN. SUSQUEHANNA BASIN JUST
NOW FILLING IN WITH MORE PRECIPITATION AND EXPECTED TO CONTINUE WELL
INTO THE EVENING WITH 2+ AMOUNTS MOST EVERYWHERE. FLOOD WARNINGS
FOR COUNTYWIDE SMALL STREAM AND CREEK FLOODING HAVE BEEN POSTED.
RIVER FLOOD WARNINGS COVER NEARLY ALL RIVER POINTS AND MORE EXPECTED
TO BE ISSUED. BOTTOM LINE...MODERATE FLOODING MOST OF AREA AT A
MINIMUM. MAJOR FLOODING LIKELY IN SOME AREAS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN CHEMUNG, SUSQUEHANNA AND DELAWARE
BASINS.
.PA...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN THE SUSQUEHANNA BASIN.
&&
Hazardous weather outlook, Apr 2, 4:25 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EST SAT APR 2 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
425 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN WILL CAUSE MODERATE TO MAJOR FLOODING STARTING TODAY AND
CONTINUING INTO SUNDAY. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE REGION  - SEE PRODUCT ALBFFABGM FOR DETAILS. FLOOD WARNINGS
ARE IN EFFECT FOR MANY RIVERS - SEE PRODUCTS ALBFLWBGM AND ALBFFSBGM
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL CONTINUE AT LEAST INTO MONDAY FROM THIS WEEKENDS
STORM. THERE IS THE POTENTIAL FOR SOME SNOW ACCUMULATION LATE SUNDAY
NIGHT INTO MONDAY, BUT AT THIS TIME THESE ACCUMULATIONS ARE EXPECTED
TO BE ON THE LIGHT SIDE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT. RAINFALL
SPOTTERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, Apr 2, 4:27 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HANCOCK                 41.95N 75.28W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURE ON BODOIT ROAD.

0300 PM     FLASH FLOOD      COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BRIDGE AND DEPOT STREETS.

0237 PM     FLASH FLOOD      COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. RIVER ROAD BETWEEN DOWNSVILLE AND CORBETT
            CLOSED.

0217 PM     FLASH FLOOD      HAMDEN                  42.20N 75.00W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BASIN CLOVE ROAD.

0149 PM     FLASH FLOOD      DAVENPORT               42.47N 74.85W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. PINE LAKE ROAD.

1145 AM     FLASH FLOOD      COOPERSTOWN             42.70N 74.93W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOOD WATERS OVER RT 28 NEAR STEWARTS

1017 AM     FLASH FLOOD      MILFORD                 42.59N 74.95W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOODING. CHERRY VALLEY CREEK AND SUSQUEHANNA RIVER OVER
            RT. 166.

1000 AM     FLASH FLOOD      COOKS FALLS             41.93N 74.97W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            FLOODING. AUSLANDER ROAD CLOSED

&&

JAB
Local storm report, Apr 2, 4:32 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            HANCOCK                 41.95N 75.28W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURE ON BODOIT ROAD.

0300 PM     FLOOD            COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BRIDGE AND DEPOT STREETS.

0237 PM     FLOOD            COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. RIVER ROAD BETWEEN DOWNSVILLE AND CORBETT
            CLOSED.

0217 PM     FLOOD            HAMDEN                  42.20N 75.00W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BASIN CLOVE ROAD.

0149 PM     FLOOD            DAVENPORT               42.47N 74.85W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. PINE LAKE ROAD.

1145 AM     FLOOD            COOPERSTOWN             42.70N 74.93W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOOD WATERS OVER RT 28 NEAR STEWARTS

1017 AM     FLOOD            MILFORD                 42.59N 74.95W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOODING. CHERRY VALLEY CREEK AND SUSQUEHANNA RIVER OVER
            RT. 166.

1000 AM     FLOOD            COOKS FALLS             41.93N 74.97W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            FLOODING. AUSLANDER ROAD CLOSED

&&

JAB
Local storm report, Apr 2, 5:50 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLOOD            ASHLAND                 40.78N 76.35W
04/02/2005                   SCHUYLKILL         PA   LAW ENFORCEMENT

            LOWMAN CROSSOVER CLOSED DUE TO FLOODING.

0515 PM     FLOOD            SENECA FALLS            42.91N 76.80W
04/02/2005                   SENECA             NY   EMERGENCY MNGR

            ROADS FLOODED. STREAMS OUT OF THEIR BANKS ACROSS NORTHERN
            PART OF COUNTY.

0500 PM     FLOOD            LIVINGSTON MANOR        41.90N 74.83W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            NUMEROUS STREAMS AND CREEKS OUT OF THEIR BANKS. ROADS
            FLOODED. ALSO IN WESTBROOKVILLE.

&&

JAB

Nearby

Flash Flood Warnings in Pennsylvania, 2005Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.